Michigan, 2006

Ice Storm and Heavy Snow in Michigan, December 1, 2006

December 1, 2006 · NWS GRR · 23 events in 23 counties and zones

A strong early winter season low pressure system brought snow and freezing rain to southwestern and west central lower Michigan. The heaviest ice accumulations occurred over southern lower Michigan south of I-96 where many locations reported at least three tenths of an inch of ice.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A strong early winter season low pressure system brought snow and freezing rain to southwestern and west central lower Michigan. The heaviest ice accumulations occurred over southern lower Michigan south of I-96 where many locations reported at least three tenths of an inch of ice. Snow amounts ranged from 3 to 6 inches along and near I-96, and 6 to 9 inches north of a line from Grand Haven to Alma. Heaviest snowfall was reported in Mason and Oceana counties where up to 12 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 30, 10:25 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Nov 30, 10:25 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 PM EST THU NOV 30 2006

.UPDATE...
NOT ANTICIPATING ANY CHANGES TO GOING FORECAST. WHAT MAY THROW A
WRENCH IN THE WORKS IS THE PLACEMENT OF THE LOW PRESSURE AS IT MOVES
INTO THE GREAT LAKES REGION. THE LATEST MODEL RUNS HAVE BUMPED ABOUT
20 TO 30 MILES NORTH TO NORTHWEST WITH THE LOW ACROSS SOUTHEAST
LOWER MI...OR JUST TO THE WEST OF LAKE ST. CLAIR. WITH THIS TRACK
THE PLACEMENT OF PRECIP TYPES SHIFTS A LITTLE FURTHER NW...WITH THE
HEAVIEST SNOW PUSHED SLIGHTLY NW. THE WATER VAPOR IMAGERY DEPICTS A
NICE CURL IN THE MOISTURE ACROSS SW MISSOURI AND NE OKLAHOMA.
PRESSURE FALL MAXS HAVE PERSISTED ACROSS SW ILLINOIS. WHAT MAKES FOR
A CHALLENGE IS A NE SFC WIND AND ANY TAPPING OFF OF LAKE HURON. THIS
MAY HELP TO KEEP THE BOUNDARY LYR SLIGHTLY WARMER IN THE PROFILE AND
PARTIALLY MELT FROZEN PRECIP..RESULTING IN SN PELLETS. DEWPOINTS
HAVE COOLED INTO THE MID AND UPPER 20S NW OF A LINE FROM
BIV...GRR...MOUNT PLEASANT. ICE PELLETS MIXED WITH RAIN WAS BEING
REPORTED AT LAN SHORTLY BEFORE 02Z.

REGIONAL RADAR HAS AN ENHANCED BAND OF PRECIPITATION FROM BENTON
HARBOR NE THROUGH CALHOUN COUNTY...PIVOTING NW.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING LATE TONIGHT
AND FRIDAY FOR ALL OF THE CWFA EXCEPT JACKSON COUNTY. WINTER WX
ADVISORY FOR THE SAME TIME FRAME FOR JACKSON COUNTY.

GALE WARNING FOR NEARSHORE WATERS FROM ST JOE TO MANISTEE TONIGHT
THROUGH FRIDAY NIGHT.

&&

BEACHLER
Hazardous weather outlook, Nov 30, 5:38 AM EST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 AM EST THU NOV 30 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
538 AM EST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ANY RAIN WILL CHANGE TO SNOW...SLEET AND FREEZING RAIN LATE THIS
AFTERNOON THROUGH TONIGHT AS COLDER AIR FILTERS IN FROM THE NORTHWEST.
THE MIXED PRECIPITATION IS EXPECTED TO BECOME STEADIER AND
HEAVIER AS WE HEAD THROUGH THE NIGHT. COATINGS OF ICE AND
ACCUMULATING SNOW WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS
TONIGHT. SNOWFALL RATES OF 1 TO 3 INCHES PER HOUR COULD OCCUR IN
THE HEAVIER SNOW BANDS LATE TONIGHT. A FEW THUNDERSTORMS WILL BE
POSSIBLE AFTER MIDNIGHT.

A STORM DEVELOPING OVER TEXAS WILL BEGIN HEADING OUR WAY TODAY.
THIS SYSTEM WILL BE RESPONSIBLE FOR THE WINTRY MIX TONIGHT.

SIGNIFICANT RISES ON AREA RIVERS AND STREAMS ARE POSSIBLE THROUGH
TONIGHT DUE TO ALL THE RECENT RAIN. SOME FLOODING IS EXPECTED ON
THE FLAT RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM CURRENTLY DOWN IN TEXAS WILL CONTINUE TO HEAD OUR WAY
FOR FRIDAY...EVENTUALLY TRACKING NEAR TOLEDO FRIDAY AFTERNOON. A
TIGHT GRADIENT OF TEMPERATURES WILL EXIST ACROSS SOUTHWEST LOWER
MICHIGAN ON FRIDAY. THIS WILL LEAD TO A WINTRY MIX OF
PRECIPITATION TYPES FOR PARTS OF THE AREA. RIGHT NOW IT APPEARS
THAT THE AREA SOUTHEAST OF A LINE FROM HOLLAND TO GRAND RAPID TO
LANSING SHOULD SEE A MIXTURE OF SNOW...SLEET AND FREEZING RAIN
WITH SOME HEAVY ACCUMULATIONS AND COATINGS OF ICE POSSIBLE ON
FRIDAY. NORTHWEST OF THIS LINE...MAINLY
SNOW IS EXPECTED...WITH STORM TOTAL ACCUMULATIONS POSSIBLY
REACHING OR EXCEEDING A FOOT WHERE THE HEAVIEST SNOW BAND
PERSISTS.

KEEP IN MIND THAT SLIGHT CHANGES IN THE STORM TRACK COULD LEAD TO
SIGNIFICANT CHANGES IN THE TOTAL SNOW AND ICE ACCUMULATIONS. THE
BEST ADVICE IS TO MONITOR FORECASTS AND STATEMENTS CLOSELY THROUGH
TONIGHT.

LAKE EFFECT SNOW SHOWERS COULD LEAD TO SOME ACCUMULATING SNOW
SUNDAY INTO SUNDAY NIGHT.

A STORM SYSTEM WILL TRACK THROUGH THE GREAT LAKES REGION MONDAY
THROUGH TUESDAY. THIS COULD LEAD TO SOME ADDITIONAL SNOWFALL ACCUMULATIONS.
LAKE EFFECT SNOW SHOWERS WILL THEN PERSIST INTO THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW AND ICE
ACCUMULATION REPORTS WOULD BE HELPFUL THROUGH FRIDAY.

LMZ844>849-011045-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
538 AM EST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF WAVES IN EXCESS OF 4 FEET AND REDUCED VISIBILITIES
DUE TO SNOW WILL LEAD TO SOME HAZARDOUS CONDITIONS FOR SMALL CRAFT
TODAY AND TONIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS MAY APPROACH GALE FORCE ON FRIDAY...PLUS WAVES WILL REMAIN
IN EXCESS OF 4 FEET. HAZARDOUS BOATING CONDITIONS WILL
CONTINUE. LARGE WAVES WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 ice storm, 10 heavy snow. Local standard time, as filed.

Ice Storm, Allegan

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Allegan forecast zone
Reported by
NWS Storm Survey
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

One quarter to one half inch of ice was reported in Allegan county, with the half inch ice report coming from Salem township.

Ice Storm, Barry

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Barry forecast zone
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

A third of an inch of ice was reported across most of Barry county.

Ice Storm, Eaton

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Eaton forecast zone
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

A third of an inch of ice was reported across most of Eaton county.

Ice Storm, Ingham

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Ingham forecast zone
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

A third of an inch of ice was reported across most of Ingham county.

Ice Storm, Van Buren

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Van Buren forecast zone
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

A third of an inch of ice was reported across most of Van Buren county.

Ice Storm, Kalamazoo

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Kalamazoo forecast zone
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

A half of an inch of ice was reported across most of Kalamazoo county.

Ice Storm, Calhoun

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Calhoun forecast zone
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

A third of an inch of ice was reported across most of Calhoun county.

Ice Storm, Ionia

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Ionia forecast zone
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

A third of an inch of ice was reported across most of Ionia county.

Ice Storm, Clinton

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Clinton forecast zone
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

A third of an inch of ice was reported across most of Clinton county.

Heavy Snow, Gratiot

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Gratiot forecast zone
Reported by
NWS Storm Survey
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported.

Heavy Snow, Muskegon

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Muskegon forecast zone
Reported by
NWS Storm Survey
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported.

Heavy Snow, Lake

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Lake forecast zone
Reported by
NWS Storm Survey
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

Heavy Snow, Newaygo

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Newaygo forecast zone
Reported by
NWS Storm Survey
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Five to seven inches of snow was reported.

Heavy Snow, Osceola

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Osceola forecast zone
Reported by
NWS Storm Survey
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

Heavy Snow, Mecosta

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Mecosta forecast zone
Reported by
NWS Storm Survey
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported.

Heavy Snow, Clare

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Clare forecast zone
Reported by
NWS Storm Survey
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported.

Heavy Snow, Isabella

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Isabella forecast zone
Reported by
NWS Storm Survey
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported.

Heavy Snow, Mason

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Mason forecast zone
Reported by
NWS Storm Survey
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Nine to twelve inches of snow was reported.

Heavy Snow, Oceana

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Oceana forecast zone
Reported by
NWS Storm Survey
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Eight to ten inches of snow was reported.

Ice Storm, Montcalm

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Montcalm forecast zone
Reported by
Department of Highways
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Three tenths of an inch of ice accumulation occurred along with five to six inches of snow later in the day.

Ice Storm, Kent

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Kent forecast zone
Reported by
County Official
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Three tenths of an inch of ice accumulation was reported at 6 am and three to fiven inches of snow fell later in the day.

Ice Storm, Ottawa

When
December 1, 4:00 AM EST to 5:00 PM EST
Where
Ottawa forecast zone
Reported by
NWS Employee
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Three tenths of an inch of ice was reported.

Ice Storm, Jackson

When
December 1, 5:00 AM EST to 5:00 PM EST
Where
Jackson forecast zone
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

A third of an inch of ice was reported across most of Jackson county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8412, 8413, 8416, 8417, 8419, 8420, 8421, 8423, 8424, 8428, 8429, 8430, 8432, 8433, 8434, 8435, 8437, 8438, 8440, 9971, 9974, 9975, 8422.